Colorado, 2018

Hail in Colorado, May 22, 2018

May 22, 2018 · NWS BOU · 18 events in 3 counties and zones

Severe thunderstorm produced hail, ranging in size from nickel to half dollar size. Heavy rain combined with a torrent of hail flooded streets and stalled vehicles in Fort Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced hail, ranging in size from nickel to half dollar size. Heavy rain combined with a torrent of hail flooded streets and stalled vehicles in Fort Collins. The hail accumulated to more than 6 inches in spots, clogged storm drains and caused street flooding. The floodwaters were reportedly in excess of a foot deep in some places. Police blocked several intersections in the city as a safety precaution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 2:22 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 22, 2:22 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
322 PM MDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MDT Tue May 22 2018

Radar and satellite data show scattered showers and thunderstorms
moving over the central mountains from south to north. Another
single storm is tracking toward southern Lincoln County from the
south. Storms are moving at a fair clip, so the threat of heavy
rain is reduced. Should see activity increase for a few more hours
and then dissipate after the sun goes down. Shower activity could
develop out over the I-25 corridor, but the rest of the plains
should remain dry this evening. Storms could also become strongest
as they reach the northern Colorado border, where deeper moisture
and instability are present.

For tomorrow, the upper low over the Great Basin is forecast to be
lifting northeastward while southwesterly flow aloft continues
across Colorado. Moist south to southeast flow are expected to
persist across eastern Colorado while the mountains also remain
under moist flow. Another round of afternoon showers is expected,
both over the mountains and out on the plains, where Gulf moisture
will be getting advected into the region. Storm Prediction Center
indicates that the eastern border of Colorado will be under a
marginal threat of severe weather. Temperatures will continue to
be slightly warmer than normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM MDT Tue May 22 2018

Wednesday evening's convection and potential for a couple
strong/severe storms over the Nebraska border area will shift
north and east through the evening. Some of this may be driven by
a departing speed max to our north, so perhaps a couple storms
could linger til midnight or so before exiting over the far
northeast corner. Otherwise, look for a drying and stabilizing
airmass into Thursday as flow aloft turns more westerly. There's
just a slight chance of a storm developing Thursday afternoon over
the far eastern plains along the edge of a dryline, but overall
PoPs will be quite low. Temperatures will continue their warming
trend Thursday, reaching the mid 80s across most of the plains,
with 60s and 70s in the mountains.

Summerlike weather will continue Friday and Saturday with a high
amplitude ridge building over the forecast area. In fact, by
Saturday we should see highs reaching or exceeding 90F across most
of the plains. The threat for afternoon and evening storms will
be lower through this period, although we still can't rule out an
isolated storm or two over the mountains and eastern plains.

The focus will then shift toward the relatively deep upper level
low moving into the Great Basin/Desert Southwest late this
Memorial Day Weekend into early next week. This may bring a round
of active weather with an increasing severe weather threat as the
system approaches. At this time, we think the highest chance of
storms would hold off until Monday and Tuesday considering how
slow these high amplitude patterns typically progress. Time will
tell how much low level moisture can be pulled in ahead of this
system, but the overall pattern right now looks favorable for gulf
moisture intrusion and more active and potentially severe
thunderstorms at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 322 PM MDT Tue May 22 2018

Showers and maybe a few thunderstorms will move from south to
north over the Denver area airports over the next few hours.
Ceilings could drop to 6000-7000 feet AGL as showers move over.
Brief rain, small hail and gusty winds will accompany the storms.
Most shower activity should be finished by 9 PM or 10 PM. Winds
will be south to southeast for the most part. Wednesday should be
a repeat of this afternoon, although the latest models are a
little drier for that time period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, May 22, 10:03 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Tue May 22 2018

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Tue May 22 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and foothills this afternoon and evening with brief
heavy rain, gusty winds and small hail. A few thunderstorms will also
move off the foothills and over the urban corridor and northern
plains late in the afternoon and early evening. There is a slight
chance that the storms which develop near the Wyoming border
could produce hail up to one inch in diameter. Thunderstorm
activity is expected to come to an end by 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few afternoon and evening thunderstorms can be expected again on
Wednesday. A couple of the storms on the eastern plains may be
severe near the Wyoming and Nebraska borders with large hail and
gusty winds being the main threats. There should be less storm
coverage Thursday into Saturday, although there is still a risk of
a severe storm or two near the Nebraska border on Thursday.

An approaching storm system will bring the threat of thunderstorms
and possible severe weather back to the Front Range I-25 Corridor
late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Boulder

When
May 22, 4:20 PM MST
Where
Boulder County, 1.48 mi NNW of Longmont
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.190, -105.110

Hail, Boulder

When
May 22, 4:22 PM MST
Where
Boulder County, 1.48 mi NNW of Longmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.190, -105.110

Hail, Boulder

When
May 22, 4:25 PM MST
Where
Boulder County, 2.61 mi SW of Highland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -105.110

Hail, Boulder

When
May 22, 4:30 PM MST
Where
Boulder County, 1.06 mi E of Longmont Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -105.150

Hail, Boulder

When
May 22, 4:30 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.110

Hail, Weld

When
May 22, 4:30 PM MST
Where
Weld County, 0.53 mi W of Mead
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.230, -105.010

Hail, Larimer

When
May 22, 4:37 PM MST
Where
Larimer County, 1.26 mi WSW of Berthoud
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.290, -105.100

Hail, Larimer

When
May 22, 4:40 PM MST
Where
Larimer County, 3.81 mi NW of Masonville
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.520, -105.250

Hail, Larimer

When
May 22, 4:57 PM MST
Where
Larimer County, 1.26 mi WSW of Drakes
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.540, -105.100

Hail, Larimer

When
May 22, 4:59 PM MST
Where
Larimer County, 1.26 mi WSW of Drakes
Measured
1 in hail
Reported by
Public
Coordinates
40.540, -105.100

Hail, Larimer

When
May 22, 4:59 PM MST
Where
Larimer County, 2.21 mi WSW of Drakes
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.540, -105.120

Hail, Larimer

When
May 22, 5:00 PM MST
Where
Larimer County, 2.76 mi S of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.080

Hail, Larimer

When
May 22, 5:01 PM MST
Where
Larimer County, 1.05 mi W of Drakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.100

Hail, Larimer

When
May 22, 5:05 PM MST
Where
Larimer County, 0.69 mi S of Drakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -105.080

Hail, Larimer

When
May 22, 5:10 PM MST
Where
Larimer County, 0.87 mi NW of Drakes
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.560, -105.090

Hail, Larimer

When
May 22, 5:15 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.560, -105.070

Hail, Boulder

When
May 22, 5:35 PM MST
Where
Boulder County, 4.18 mi N of Pinecliffe
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.990, -105.420

Hail, Boulder

When
May 22, 5:57 PM MST
Where
Boulder County, Boulder
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -105.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745956, 745957, 745958, 745959, 745960, 745961, 745962, 745963, 745964, 745965, 745967, 745969, 745970, 745971, 745972, 745973, 745974, 745975.